Can you overdose on THC? The legend of greening out
The rise of legalization has led to more cannabis products and righteous potency, leading some to ask: can you overdose on THC? Advocates are quick to highlight that no one has died from cannabis consumption alone, but consumers can think of a time they had an uncomfortable experience with the plant just as fast.
Though none have led to death, cannabis has side effects. For example, heart rate and blood pressure increase immediately after vaping or smoking marijuana, according to the Centers for Disease Control and Prevention (CDC). This can feel intense for some and may increase health risks for those with lower-than-optimal heart health. This is just one of the health risks of marijuana, but as mentioned, no one has died from consuming the plant.
“There are many CB1 receptors in the central nervous system consisting of the brain and spinal cord,” cannabis clinician Dr. Leigh Vinocur explained to GreenState, “but there are almost none in the brainstem area that affects breathing so unlike opioids, there is not really a chance of a fatal overdose from respiratory depression and arrest.”
Cannabis is a plant that has proven its value in the medical and adult-use world to many through countless studies, investigative documentaries, and personal experiences. The effects of the drug may be purely positive or even wellness-focused for some, but others might need to weigh the risk factors. To set the record straight, let’s finally answer the question, “Can you overdose on THC?”
What is an overdose?
An overdose occurs after taking a toxic amount of any drug or compound. With higher-risk substances, an overdose can lead to death, but not with weed. Overconsumption of cannabis hasn’t proven life-threatening people can overdose on marijuana, they just call it greening out.
Can you overdose on THC?
Yes, it is possible to overdose on THC, but there won’t be fatal consequences. In fact, lots of people with edible cannabis horror stories already have–and lived to tell the tale. These experiences may be chalked up to party anecdotes that explain why someone chooses to abstain, but at the root, there was a very uncomfortable experience. Here are symptoms of marijuana overdose worth noting.
“Signs and symptoms of an overdose can include nausea, vomiting, tachycardia (high heart rate), hypertension (high blood pressure), confusion, obtundation (pathological sleepiness), ataxia (loss of muscle control and coordination), anxiety, paranoia—it can be a frightening experience most people just need supportive care, in a safe calm environment with a trusted family member or friend and time to metabolize it,” explained Dr. Leigh.
For a long time, the risk of overdose was high for edibles. This is due to how the body metabolizes cannabis and how people feel the effects. However, as the industry matures, technology and cultivation methods do too. Now, with the introduction of extracts and more, inhalable cannabis products may also cause over-intoxication.
“Many cannabis plants today have been bred to have lower levels of CBD, which can counteract the intoxicating effects of THC,” Dr. Leigh adds.
The effects of marijuana can vary for everyone, especially considering the personalized endocannabinoid system. Factors including someone’s individual system, the type of cannabis products consumed, and their level of comfort in the setting can all increase the risk of greening out.
THC overdose vs. greening out
For a long time, people have claimed that it is impossible to overdose on THC, but greening out happens. Turns out these two things are one and the same. The experience of overconsumption is uncomfortable. Remember all of those side effects Dr. Leigh mentioned?
Sure, it doesn’t lead to death, but overconsumption is generally regarded as negative by those who indulge. A negative experience to the extent of vomiting or loss of muscle control is quite possibly an indicator that a person has taken a toxic dose–a.k.a. an overdose.
Greening out, or an overdose on marijuana is the experience of feeling sick or other negative health effects after consuming THC. It can last anywhere from an hour to a day.
Signs a friend is greening out may include:
- Pale skin
- Panic attack
- Loss of coordination
- Nausea and vomiting
- Increased heart rate
So, when does this mean it’s time to call an ambulance or get the Sober Sally in the room to drive to the emergency room? GreenState asked Dr. Leigh’s opinion on when to seek medical attention for a THC overdose.
“Anyone having potentially serious or life-threatening symptoms such as chest pain, intractable vomiting, and dehydration needs to be seen in the ER,” Dr. Leigh said. “But some people who take too much may need to seek medical attention due to severe agitation or anxiety since it can be a frightening experience. However, for adults, you really just need supportive care in a safe, calm environment and time to metabolize, whether it be in the hospital for observation or at home with a caring, watchful family member.”
Some tell a harrowing tale of being physically ill or in a state of overbearing terror when recounting a green out–neither have a positive impact on mental health. In fact, the conversation about overdose is commonly had among mental health professionals, specifically those working in treatment centers. Not everyone who experiences an overdose needs treatment for marijuana, but some do.
Cannabis use disorder, or marijuana addiction, doesn’t impact every person who consumes the plant, but it does exist. In 2021, about 16.3 million people in the U.S. experienced cannabis use disorder. A study cited by the CDC suggests that every three out of 10 people who smoke or eat weed may develop an addiction.
Addiction treatment includes therapy to identify the root of the substance abuse issue and motivational incentives to cease consumption. Stopping is generally the goal of addiction to avoid long-term effects like cannabis hyperemesis syndrome (CHS), a rare syndrome experienced by regular consumers.
It’s very uncomfortable for those who have it, and it’s most common in those who regularly consume cannabis at least once a week. The syndrome leads to bouts of severe nausea, vomiting, and stomach pain that last upwards of a week. Some can recover from CHS in a few months without consuming the plant, but many report the return of symptoms with any consumption thereafter.
Well, can you overdose on THC?
Yep, it’s totally possible. And though death from THC alone hasn’t occurred, there are complications that come with greening out that sometimes means it’s time to seek medical attention.
The best way to avoid a THC overdose is to take it starting with a low dose of every product. With edibles, wait at least two hours before declaring they don’t hit and eating more. Low and slow is the best way to groove with the plant.